Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 98, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 5, 2003, 7:39 PM CDT for Lee County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 7:39 PM CDT (00:39 UTC)
- Expired
- Jul 5, 2003, 8:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 135 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 628 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1685 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 261 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 8.4
The text
As transmitted, in the capitals the NWS used until 2016.
406
WUUS53 KDVN 060039
SVRDVN
IAC111-060145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT SAT JUL 5 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LEE COUNTY IN SOUTHEAST IOWA
* UNTIL 845 PM CDT
* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL OVER CHARLESTON...OR 10
MILES WEST OF FORT MADISON...MOVING EAST AT 15 TO 20 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
NEW BOSTON BY 745 PM CDT.
BLUFF PARK BY 815 PM CDT.
FORT MADISON BY 820 PM CDT.
GALLAND BY 825 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEASTERN IOWA AND WESTERN ILLINOIS AND
NORTHEAST MISSOURI.
LAT...LON 4050 9158 4054 9167 4063 9165 4071 9159
4070 9149 4068 9139 4067 9126 4064 9121
4062 9130 4057 9139 4047 9137 4045 9142
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:45 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 345 PM CDT SAT JUL 5 2003 18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN TO SOUTH OF DSM TO NEAR OMA. AIRMASS SOUTH OF BOUNDARY QUITE UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z. VISIBLE SAT IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO CONVECTION HAS MANAGED TO TAKE OFF. TSRA OVER NERN NE STARTING TO INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I 80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY POPS. POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF OCCURRED LAST NIGHT. ONE HOUR FFG VALUES IN THIS REGION ARE AROUND 1.3 INCHES. FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3 INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY EARLY SUNDAY MORNING. CHANCE POPS WILL BE CONTINUED THROUGH THE DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING. SURFACE LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS. PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT KEEP POPS IN THE CHANCE CATEGORY FOR NOW. FRONT SETTLES IN OVER SRN IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD. TEMP FORECAST WILL BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT COUPLE OF DAYS. GENERALLY PREFERRED THE WARMER META TEMPS. SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO RUN CONTINUITY TOWARD THE END OF THE PERIOD. AS A RESULT HAVE LEFT THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF WEDNESDAY. BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT. THEREFORE HAVE REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY. 00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS FRIDAY/SATURDAY. HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS FEATURE. WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
Hazardous weather outlook, Jul 5, 4:39 PM CDT, 3 hours before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 439 PM CDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT... ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG AND SOUTH OF HIGHWAY 34. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG AND NORTH OF INTERSTATE 80. THE MAIN THREAT WILL BE DAMAGING WINDS UP TO 80 MPH. HEAVY RAIN IS ALSO LIKELY DUE TO HIGH MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20 CORRIDOR. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE AREA THROUGH MID DAY SUNDAY. ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH THE MID MISSISSIPPI RIVER VALLEY. THE GREATEST POTENTIAL FOR SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80. THERE IS A POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES. THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY ALSO BE NEEDED SUNDAY NIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DVN DLF
In the hours before
Local storm report, Jul 5, 7:01 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
701 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM 5 SE HOUGHTON IA 1 INCH HAIL
07/05/03 LEE HAIL WAS DESCRIBED AS
FLAT. REPORTED BY
PUBLIC.Local storm report, Jul 5, 7:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
722 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BIGGSVILLE IL .5 INCH HAIL
07/05/03 HENDERSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0717 PM MONTROSE IA .5 INCH HAIL
07/05/03 LEE REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 5, 7:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
738 PM CDT SAT JUL 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM 4 W DONNELLSON IA .75 INCH HAIL
07/05/03 LEE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:44 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 61 min |
| Jul 5, 8:18 PM CDT | Flash Flood Warning | DVN | Lee, Van Buren | 7 hr |
| Jul 5, 9:24 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 66 min |
| Jul 6, 5:25 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 35 min |
| Jul 6, 1:33 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.